Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS Columbia, SC

June 18, 20096 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 18, 2009, 7:44 PM EDT for 6 counties in South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2009, 7:44 PM EDT (23:44 UTC)
Expired
Jun 18, 2009, 8:45 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Clarendon County, SC, Kershaw County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 43 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 8:09 PM EDTTSTM WND DMG6 Se Eastover, SCTREES DOWN AT JOE COLLINS ROAD AT MCCORDS FERRY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:13 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 182344
SVRCAE
SCC017-027-055-075-079-085-190045-
/O.NEW.KCAE.SV.W.0117.090618T2344Z-090619T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 845 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
  OAKLAND...OR 12 MILES SOUTHWEST OF CAMDEN...AND MOVING SOUTH AT 25
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE OAKLAND...EASTOVER...
  SUMTER...MILLWOOD...SOUTH SUMTER...ST. MATTHEWS AND ELLOREE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL 
FREE 1...8 7 7...6 3 3...6 7 7 2.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3344 8072 3360 8092 3373 8096 3376 8092
      3378 8097 3391 8101 3422 8052 3414 8047
      3411 8047 3410 8045 3394 8034 3367 8031
TIME...MOT...LOC 2344Z 338DEG 23KT 3409 8069

$$

HC
1 follow-up statement
000 
WWUS52 KCAE 190025
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT THU JUN 18 2009

SCC055-190035-
/O.CAN.KCAE.SV.W.0117.000000T0000Z-090619T0045Z/
KERSHAW SC-
825 PM EDT THU JUN 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR KERSHAW COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3354 8083 3376 8079 3399 8053 3367 8031
      3344 8072
TIME...MOT...LOC 0025Z 343DEG 30KT 3375 8057

$$

SCC017-027-075-079-085-190045-
/O.CON.KCAE.SV.W.0117.000000T0000Z-090619T0045Z/
RICHLAND SC-SUMTER SC-CLARENDON SC-CALHOUN SC-ORANGEBURG SC-
825 PM EDT THU JUN 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT 
FOR ORANGEBURG...CALHOUN...CLARENDON...SUMTER AND SOUTHEASTERN 
RICHLAND COUNTIES...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES WEST
OF PINEWOOD...OR 16 MILES SOUTHWEST OF SOUTH SUMTER...MOVING SOUTH AT
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
MATTHEWS...PAXVILLE...CAMERON AND ELLOREE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

&&

LAT...LON 3354 8083 3376 8079 3399 8053 3367 8031
      3344 8072
TIME...MOT...LOC 0025Z 343DEG 30KT 3375 8057

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:15 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 18, 2:15 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
215 PM EDT THU JUN 18 2009

.SYNOPSIS...
THUNDERSTORMS ARE EXPECTED TO AFFECT OUR REGION LATE TODAY AND
TONIGHT...WHICH COULD POSSIBLY BE SEVERE. AN UPPER RIDGE WILL BUILD
OVER THE REGION FRIDAY AND SATURDAY PROVIDING HOT TEMPERATURES. A
WEAK FRONT WILL MOVE THROUGH SUNDAY...AND ANOTHER FRONT MAY AFFECT
OUR REGION MONDAY. TEMPERATURES ARE NOT EXPECTED TO BE AS HOT SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEATHER QUIET OVER OUR REGION CURRENTLY IN WAKE OF MCS AND UPPER
LEVEL DEBRIS CLOUDINESS THAT AFFECTED US EARLY THIS MORNING.
LATER THIS AFTERNOON...WILL EXPECT DESTABILIZATION WITH CONTINUED
SUNSHINE AND WARMING. MCS CURRENTLY OVER E KY/TENN WILL CONTINUE
TO MOVE CLOCKWISE AROUND THE UPPER RIDGE/RING OF FIRE...AND MAY
AFFECT OUR REGION LATE TODAY INTO TONIGHT. REGARDLESS OF THAT
FEATURE...OTHER THUNDERSTORMS COULD DEVELOP GIVEN MODERATE TO
STRONG INSTABILITY IN PLACE. SPC MAINTAINS SLIGHT RISK OF SEVERE
OVER MOST OF OUR FA...AND UPGRADED TO A MODERATE RISK JUST NW OF
OUR FA WHERE THERE IS A GREATER CHANCE OF MCS STAYING INTACT AND
AFFECTING THAT AREA.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UPPER RIDGE AXIS TO SHIFT EASTWARD TOWARDS OUR REGION FRI/SAT...WITH
A LOW LEVEL DOWNSLOPE FLOW DEVELOPING. IT APPEARS THAT ENOUGH
ATMOSPHERIC MOISTURE AND INSTABILITY WILL BE PRESENT...ALONG WITH
CONVERGENCE NEAR LEE SIDE TROUGH OR SEA BREEZE...TO WARRANT A SLIGHT
CHANCE POP FRI AFTN/EVE. THINK HIGH SOIL MOISTURE FROM RECENT RAINS
MAY ACT TO KEEP MAX TEMPS DOWN BELOW GUIDANCE A BIT. LATEST MOS
TRENDING DOWN A LITTLE WITH THE DEWPOINTS. AT THIS TIME...SATURDAY
APPEARS WILL BE THE WARMEST DAY WITH HIGHEST HEAT INDEXES. WILL
CONTINUE TO FORECAST HEAT INDEX VALUES BETWEEN 100 AND 105. AT THIS
TIME...CONFIDENCE OF HEAT INDEX VALUES OF 105 OR HIGHER FOR TWO
HOURS OR MORE NOT QUITE SUFFICIENT ENOUGH FOR HEAT ADVISORY FOR
FRIDAY. HOWEVER...ONE MAY NEED TO BE CONSIDERED FOR SATURDAY. THESE
ARE TYPICALLY ISSUED 12 TO 24 HOURS IN ADVANCE DEPENDING ON
CONFIDENCE LEVEL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER RIDGE TO SHIFT WESTWARD...WHILE UPPER TROUGH DEVELOPS ALONG
THE EAST COAST. THIS WILL ALLOW A WEAK FRONT TO COME THROUGH
SUNDAY...WHICH COULD BE FOCSUING MECHANISM FOR CONVECTION. EXPECT
SOME WEAK COOL ADVECTION BEHIND THE FRONT...REDUCING MAX
TEMPS. LATEST RUNS OF THE GFS INDICATING A FRONT ON MONDAY WITH
IMPULSE RIDING SE ALONG IT NEAR OUR REGION. ECMWF DOES NOT SEEM TO
INDICATE THE FEATURE. WILL ACCEPT HPC GUIDANCE OF CHANCE POP
MONDAY. WITH UPPER RIDGE TO OUR WEST...PERHAPS OUR REGION COULD BE
IN THE RING OF FIRE AGAIN NEXT WEEK...BUT CONFIDENCE NOT HIGH
ENOUGH AT THIE TIME FOR ANYTHING GREATER THAN SLIGHT CHANCE
DIURNAL POPS...PER GFS ENSEMBLE MOS AVERAGE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS THROUGH 21Z. A STRONG CONVECTIVE SYSTEM CROSSING KY
EARLY THIS AFTERNOON WILL CONTINUE MOVING SOUTHEAST. IF THIS SYSTEM
HOLDS TOGETHER OVER THE MOUNTAINS, IT COULD AFFECT THE TAF SITES IN
THE 21Z-04Z TIME-FRAME. MODELS INDICATING MODERATE TO STRONG
INSTABILITY THIS AFTERNOON AND EVENING. MODELS ALSO INDICATING
MVFR FOG AT KAGS/KOGB BETWEEN 07Z AND 12Z FRIDAY. WILL HOLD OFF
WITH THE MENTION OF FOG SINCE CLOUD COVER IS DEPENDENT ON
CONVECTIVE SYSTEM. AFTER 13Z FRIDAY...EXPECT VFR CONDITIONS AS THE
UPPER LEVEL RIDGE BUILD INTO THE AREA.

EXTENDED AVIATION OUTLOOK...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY...OTHERWISE VFR
CONDITIONS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

PUBLIC...DCM
AVIATION...10
Hazardous weather outlook, Jun 18, 6:11 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
611 PM EDT THU JUN 18 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-192215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
611 PM EDT THU JUN 18 2009

...SEVERE THUNDERSTORM WATCH 466 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 ARE EXPECTED
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 18, 6:20 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
620 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     7 W MCCORMICK           33.89N 82.42W
06/18/2009                   MCCORMICK          SC   PARK/FOREST SRVC

            SEVERAL TREES DOWN IN HICKORY KNOB STATE PARK.

&&

MILLER
Local storm report, Jun 18, 6:36 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
636 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     1 N CHAPPELLS           34.20N 81.87W
06/18/2009                   NEWBERRY           SC   LAW ENFORCEMENT

            TREES DOWN ALONG LONG SUMPIT ROAD AND MILNER ROAD.

&&

HC
Local storm report, Jun 18, 7:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND DMG     POMARIA                 34.27N 81.42W
06/18/2009                   NEWBERRY           SC   AMATEUR RADIO

            TREES DOWN IN POMARIA.

0645 PM     TSTM WND DMG     8 SSW EDGEFIELD         33.68N 81.98W
06/18/2009                   EDGEFIELD          SC   AMATEUR RADIO

            TREES DOWN ON MT VINTAGE PLANTATION ROAD SW OF EDGEFIELD.

0655 PM     TSTM WND DMG     AUGUSTA                 33.46N 82.00W
06/18/2009                   RICHMOND           GA   AMATEUR RADIO

            MULTIPLE TREES DOWN AND SIGNS BLOWN DOWN. HIGHWAY 56
            SOUTH AUGUSTA.

&&

MILLER
Local storm report, Jun 18, 7:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT THU JUN 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     FORT GORDON             33.42N 82.14W
06/18/2009                   RICHMOND           GA   OTHER FEDERAL

            TREE DOWN ON THREE CARS ON FORT GORDON...AT THE
            INTERSECTION OF 26TH STREET AND CHAMBERLAIN AVE ON THE
            BASE.

&&

CAL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:10 PM EDTSevere Thunderstorm WarningCAEBarnwell50 min
Jun 18, 12:12 AM EDTSevere Thunderstorm WarningCAEMcCormick63 min
Jun 18, 12:57 AM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick48 min
Jun 18, 1:34 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield41 min
Jun 18, 2:04 AM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg26 min
Jun 18, 4:08 AM EDTSevere Thunderstorm WarningCAEFairfield37 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningCAEMcCormick59 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda63 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster64 min
Jun 18, 6:23 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick67 min
Jun 18, 6:39 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda66 min
Jun 18, 6:51 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Calhoun, Edgefield, Lexington, Orangeburg54 min
Jun 18, 6:55 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw50 min
Jun 18, 7:02 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell43 min
Jun 18, 7:26 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.